Adderall overdose may be characterized by increased breathing, blood pressure, heart rate, and body temperature. A person experiencing this may also lose consciousness, have seizures, or slip into a coma.
Adderall’s stimulant properties exert significant strain on a person’s central nervous system (CNS) when abused, causing it to accelerate. At a certain point, this effect can become so great that vital life-sustaining functions begin to malfunction.
Blood pressure, heart rate, breathing, and temperature can become unpredictable and spike to dangerous levels. As this happens, a person may encounter intense physical and psychoemotional symptoms of overdose, including the following:
- Muscle aches and weakness
- Blurred vision
- Dark red urine
- Rapid breathing
- Rapid or irregular heartbeat
- Loss of consciousness
- Nausea and vomiting
- Feelings of panic
- Abdominal cramps
- Uncontrollable shaking
An Adderall overdose can result in a person losing touch with reality. They may begin to hallucinate and see or hear things that are not apparent to others. This can further serve to aggravate the confusion, aggression, and panic that an individual may already be experiencing.
Adderall overdose can cause death. Convulsions and coma typically happen before a fatal overdose. If these states begin to happen, it’s essential to seek medical intervention immediately.
Adderall’s Potential For Overdose
Adderall is a combination prescription drug that contains two potent stimulants, amphetamine and dextroamphetamine. When prescribed, this medication is used to mitigate or alleviate symptoms of ADHD. Typically, when used as prescribed, this medication is considered to be relatively safe. But when the dosage amount is increased or the tablet is altered (e.g., crushed for snorting) to be abused, this substance can be hazardous.
Adderall is sometimes abused to induce a high or euphoric state and be used as a performance-enhancing agent. Some students and professionals take it in an attempt to enhance their cognitive performance academically or on the job. Regardless No matter the drive behind abuse, this behavior could lead to overdose.
Adderall comes in two forms: an immediate-release tablet or an extended-release capsule (Adderall XR). While both can be misused, the long-acting form may place a person at a higher risk for overdose. Moreover, this medication is meant to be delivered to the brain and body over a prolonged period. If a person alters the form and snorts or smokes it, they will receive a surge of the drug in a short period. However, people who orally ingest excessive amounts of this drug can experience an overdose, as well.
It’s important to remember that each person’s body is different, and because of this, some individuals may overdose on a relatively small dose of this drug. People with pre-existing cardiac issues may have a higher likelihood of overdose when abusing Adderall.
Certain people use Adderall in binges so that the effects continue for a more extended period. This often results in the individuals not sleeping for prolonged amounts of time. As increasing amounts of the drug enter a person’s system, an overdose may become imminent.
Once a person abuses Adderall for a time, they may begin to lose the drug’s euphoric feelings once produced. This is referred to as tolerance, which may lead them to take more of the drug in excessive doses, behaviors that can significantly raise the risk of overdose.
Misusing Adderall alone can be dangerous, but many recreational drug users also combine it with other drugs (polydrug abuse) to increase the desired effects. Doing this can further increase the risk of addiction and overdose.
Dangers of Adderall Overdose and Symptoms
An Adderall overdose can lead to coma, severe organ damage, and sudden death. As an individual’s body fights to keep up with the amount of drugs circulating in their system, toxic levels of the substance can accumulate in the body. When chemicals inundate the brain and body in this way, vital organs often receive the brunt of the damage. Indeed, an Adderall overdose can result in liver and kidney failure.
The strain on the CNS, especially the cardiovascular system, can result in heart attack, stroke, or hyperthermia. Hyperthermia occurs when the body’s temperature increases far above average. This condition can cause coma and irreversible brain damage. Even if the affected individual recovers from an overdose, their life may be forever altered by damage that their brain incurred.
Overdose may also cause internal bleeding within the skull, a severe condition that can lead to one-sided paralysis, confusion, and loss of consciousness.
Treating an Adderall Overdose
If a person is overdosing on Adderall or other drugs, they could risk losing their life. Emergency medical services should be contacted immediately, especially if a person has collapsed, has seizures, is having trouble breathing, or cannot be roused.
The following medical treatments may be employed:
- Gastric lavage (stomach pumping)
- Activated charcoal
Before, during, and after the individual is stabilized, their vitals will be monitored to ensure their safety. Any malnutrition or dehydration caused by stimulant abuse will be addressed at this time to further help a person’s body restabilize.
Overview of the Signs And Side Effects
People of all ages abuse Adderall. Should abuse or addiction be suspected, the following signs and symptoms may be present that significant a problem:
- Appetite suppression
- Weight loss
- Bursts of energy
- Chest pain
- Dilated pupils
- Dry mouth
- Rapid heartbeat
- Heart palpitations
- Nausea and vomiting
- Numb or cold extremities
- Skin blemishes
- Trouble breathing
- Sleep difficulties/insomnia
- Blurred vision
- Agitation and irritability
- Extreme happiness
- Feeling powerful
- Delusions of grandeur
- Increased activity
- Manic episodes
- Anxiety and paranoia
As a person starts abusing Adderall more frequently, they are likely to begin to encounter drug cravings. As this occurs, their life priorities may be significantly altered. Instead of allocating quality time to relationships, school, their job, or other essential tasks in their life, a person may commit a significant amount of time to obtain and use the drug.
Getting Treatment For Abuse And Addiction
As Adderall abuse increases, a person in its grip often loses sight of many important aspects of their life. A comprehensive, individualized treatment program can help a person identify how drug abuse has the potential to destroy their life so that they can begin the healing process.
Trained addiction professionals, including therapists and counselors, can help the person troubleshoot harmful and dysfunctional patterns in their life that may drive their addictive behaviors. Once these are identified, therapy sessions can help her or him develop and foster more positive thoughts, emotions, and behaviors that promote sobriety and nurture a happy and drug-free existence.
Just Believe Recovery Center is dedicated to ensuring each person we treat receives the very best therapy, support, and care they need to achieve a full recovery, prevent relapse, and maintain abstinence for the rest of their lives.